Hail, Cass
- When
- June 9, 9:21 AM CST
- Where
- Cass County, 0.54 mi E of Peculiar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.720, -94.460
An early morning complex of thunderstorms rolled across portions of eastern Kansas and central Missouri , June 9, 2009. These thunderstorms developed quickly by mid-morning lifting northeastward while producing large hail in locations from Belton to|Butler and Clinton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An early morning complex of thunderstorms rolled across portions of eastern Kansas and central Missouri , June 9, 2009. These thunderstorms developed quickly by mid-morning lifting northeastward while producing large hail in locations from Belton to|Butler and Clinton. An additional area of thunderstorms developed over central Kansas|and began to surge southeast towards the Kansas City metropolitan areas by early|afternoon. These thunderstorms raced over the same areas as were hit in the|morning, producing tree damage with estimated winds at 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 9, 5:48 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 AM CDT TUE JUN 9 2009
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
...HEAVY RAIN POSSIBLE ACROSS NORTHERN MISSOURI TONIGHT...
ZONAL FLOW IS CURRENTLY PREVAILING ACROSS THE CENTRAL PLAINS AS A
CLOSED LOW ACROSS THE U.S./CANADIAN BORDER -AND TROUGH OFF THE
CALIFORNIA/BAJA COAST- KEEP A RIDGE ACROSS MEXICO AND THE SOUTHERN
PLAINS SUPPRESSED. VERITY OF MODELS FORECAST THAT THE
CALIFORNIA/BAJA TROUGH WILL EJECT SEVERAL SHORTWAVES INTO THE ZONAL
FLOW ACROSS THE PLAINS THROUGH THE REST OF THE WORK WEEK AND INTO
THE WEEKEND. CLOSER TO HOME...THE FRONT THAT PUSHED THROUGH THE
REGION YESTERDAY HAS SETTLED ALONG THE ARKANSAS/MISSOURI BORDER.
SHORTWAVES MOVING INTO THE ZONAL FLOW WILL HELP SHIFT THE FRONT BACK
NORTH TODAY...UNFORTUNATELY FINDING THE SHORTWAVE IN THE CONFLUENT
FLOW ACROSS THE PLAINS IS A BIT OF A TASK. STILL...UP SWING IN
CLOUDS ON INFRARED IMAGERY OVER THE PAST SEVERAL HOURS ACROSS THE
FAR WESTERN PLAINS...ALONG WITH VEERING H8 WINDS IN THE PROFILER
NETWORK OUT THAT WAY...INDICATE THAT ONE OF THESE HARD TO SEE WAVES
IS HEADING THIS WAY.
SHORT RANGE MODEL OUTPUT IS HAVING A BIT OF A TIME PINNING DOWN HOW
FAR NORTH THE FRONT WILL MOVE TODAY....WHICH IS UNDERSTANDABLE GIVEN
THE THE ZONAL FLOW AND COOL HIGH PRESSURE CURRENTLY SPREAD ACROSS
KANSAS AND MISSOURI. NOT GOING TO GET TO HUNG UP ON ON WHICH MODEL
IS RIGHT OR WRONG FOR NOW...BUT INSTEAD AM CHOOSING TO SIMPLY FOCUS
ON THE FACT THAT A WARM FRONT WILL BE LIFTING INTO CENTRAL -MAYBE
NORTHERN- MISSOURI TODAY. SHORTWAVE MOVING THOUGH TODAY/TONIGHT WILL
THEN FOCUS THE LOW LEVEL JET ACROSS THE FRONT OVERNIGHT. WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES...BASIC
FORECASTING POINTS AT A STRONG POTENTIAL FOR CONVECTION WITH HEAVY
RAIN ACROSS AT LEAST THE NORTHERN HALF OF THE FORECAST AREA TONIGHT.
AS A RESULT...HAVE BUMPED POPS INTO THE CATEGORICAL RANGE FOR
TONIGHT ALONG AND NORTH OF HIGHWAY 36 FROM ST. JOSEPH TO MACON. HAVE
HOISTED A FLASH FLOOD WATCH ACROSS THESE PORTIONS OF MISSOURI FOR
TONIGHT AS A RESULT. DAY SHIFT MIGHT NEED TO REFINE ITS LOCATION AND
TIMING...BUT WITH FLASH FLOOD GUIDANCE VALUES OF 1 INCH OR LESS
ACROSS THE MANY PARTS OF THE WATCHED AREA...AND RIVERS ALREADY
SWOLLEN FROM RECENT RAINS...INDICATIONS ARE THAT IT WONT TAKE MUCH
TO PRODUCE SOME SORT OF FLOODING.
AS FOR TODAY...SHORTWAVE MOVING OUT OF THE DESERT SOUTHWEST MIGHT
KICK CONVECTION OFF EVEN BEFORE TONIGHT. WITH A WARM FRONT MOVING
NORTH...AND SOME MID-LEVEL INSTABILITY...THE WAVE SHOULD ONLY BE
LIMITED BY AVAILABLE MOISTURE...SO IT SHOULD BE ABLE GET SOME
ACTIVITY GOING BY THIS AFTERNOON AS THE MOISTURE MOVES NORTH. HAVE
HOWEVER...DID LIMITED LIKELY POPS TO WESTERN REACHES OF THE FORECAST
AREA BASED ON THE LIMITING MOISTURE.
VICINITY OF THE WARM FRONT AND A 50 KNOT H5 JET STREAK MIGHT PROVIDE
ENOUGH SHEAR THAT SOME OF THE ACTIVITY THAT OCCURS THIS AFTERNOON
MIGHT PRODUCE MARGINALLY SEVERE WEATHER. SIMILAR LOGIC APPLIES TO
THE CONVECTION THAT OCCURS TONIGHT...THOUGH BEST POTENTIAL FOR
SEVERE WEATHER WOULD BE ALONG THE SOUTH SIDE OF ANY CONVECTIVE
COMPLEX THAT DEVELOPS.
FOR WEDNESDAY AND WEDNESDAY NIGHT...THE COLD POOL PUT DOWN BY
TONIGHTS CONVECTION WILL HELP SHOVE THE FRONTAL BOUNDARY -WHEREVER
IT IS- BACK TO THE SOUTH. BUT...THE FRONT WILL MOST LIKELY WAIT TILL
WEDNESDAY NIGHT/THURSDAY TO EXIT THE FORECAST AREA COMPLETELY. THIS
WILL LEAVE A CHANCE OF MORE STORMS ACROSS THE FORECAST AREA THROUGH
WEDNESDAY NIGHT.
CUTTER
&&
.AVIATION...
FOR THE 12Z TAFS...ELEVATED MOISTURE ADVECTION ASSOCIATED WITH A
MID-LEVEL SPEED MAX WAS ALREADY BEGINNING TO GENERATE WIDESPREAD
ELEVATED CONVECTION ACROSS NORTH CENTRAL KANSAS INTO NEBRASKA. THIS
ACTIVITY WILL CONTINUE TO INCREASE IN COVERAGE AND SPREAD EAST THIS
MORNING...REACHING THE TERMINALS AROUND THE NOON HOUR. SHOWERS AND
EMBEDDED STORMS WILL IMPACT THE TERMINALS FOR MUCH OF THE
AFTERNOON...ALTHOUGH GIVEN THEIR HIGH BASED NATURE...CONDITIONS
SHOULD REMAIN GENERALLY VFR.
SOME QUESTION REMAINS AS TO HOW MUCH OF A BREAK WE WILL SEE EARLY
THIS EVENING BEFORE THE SECOND ROUND OF PRECIPITATION BUILDS TOWARD
THE AREA. A LARGE THUNDERSTORM COMPLEX...ORIGINATING FROM AN
EXPECTED SEVERE WEATHER OUTBREAK OVER SRN KS/NRN OK ALONG A
RETREATING WARM FRONT...WILL OVERSPREAD THE TERMINALS THIS EVENING.
THE TRACK OF THE SURFACE LOW SHOULD KEEP WINDS GENERALLY FROM THE
SOUTHEAST TO EAST-SOUTHEAST THROUGH TONIGHT...ALTHOUGH LOCAL
CONDITIONS WITH VARIABLE/GUSTY WINDS MAY BE POSSIBLE ACROSS THE
KANSAS CITY TERMINALS LATE THIS EVENING.
MODERATE TO HEAVY PRECIPITATION MAY ACCOMPANY TONIGHTS MCS...WITH
CEILINGS GRADUALLY LOWERING TO MVFR. AS MOISTURE POOLS LONG AND JUST
BEHIND THE BROAD SURFACE LOW...WOULD NOT BE SURPRISED TO SEE LATER
AMENDMENTS TAKE CEILINGS TO IFR OVERNIGHT.
BOOKBINDER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM TUESDAY TO 7 AM WEDNESDAY FOR
MOZ002-MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ012-
MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-
MOZ023-MOZ024-MOZ025.
KS...NONE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 608 AM CDT TUE JUN 9 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 608 AM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A WARM FRONT ALONG THE ARKANSAS AND MISSOURI BORDER WILL SLOWLY RETREAT NORTH TODAY AS A LOW PRESSURE SYSTEM DEVELOPS IN SOUTH CENTRAL KANSAS. THUNDERSTORMS WILL OVERSPREAD EASTERN KANSAS AND NORTHERN MISSOURI LATER THIS MORNING INTO THE AFTERNOON. NO SIGNIFICANT WEATHER IS EXPECTED WITH THIS ACTIVITY. AS THE FRONT RETREATS NORTH THIS EVENING...THUNDERSTORMS ARE EXPECTED TO REDEVELOP MAINLY ACROSS CENTRAL KANSAS AND MOVE EAST INTO THE OUTLOOK AREA TONIGHT. GULF MOISTURE WILL SURGE NORTH OVER THE FRONT WITH WEAK TO MODERATE INSTABILITY SUPPORTING THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT. THE PRIMARY THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ALTHOUGH THUNDERSTORMS ARE LIKELY REGION WIDE...THE GREATEST RISK OF SEVERE WEATHER WILL GENERALLY BE RESTRICTED TO AREAS SOUTH OF INTERSTATE 70 DURING THE LATE EVENING AND OVERNIGHT HOURS. IN ADDITION...THUNDERSTORMS MAY BECOME RATHER WIDESPREAD WITH HEAVY RAINFALL POSSIBLE LEADING TO FLOODING...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 36 FROM ST JOSEPH TO MACON WHERE RECENT RAINS HAVE LEFT THE GROUND SATURATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR THUNDERSTORM ACTIVITY WILL PERSIST ACROSS THE REGION THROUGH WEDNESDAY AND WEDNESDAY NIGHT. DEPENDING ON WHERE THE FRONT IS...MARGINALLY SEVERE WEATHER MAY ALSO PERSIST. ANY ADDITIONAL RAINFALL WILL AGGRAVATE ANY FLOODING POTENTIAL. OTHERWISE...THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SATURDAY... THOUGH IT IS TOO EARLY TO DETERMINE WHETHER THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF INTERSTATE 70 THIS AFTERNOON AND TONIGHT. CUTTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 AM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL 5 N LOUISBURG 38.70N 94.68W
06/09/2009 E1.50 INCH MIAMI KS TRAINED SPOTTER
&&
ABAILEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 AM CDT TUE JUN 9 2009
KSZ103>105-091545-
JOHNSON-LEAVENWORTH-WYANDOTTE-
1008 AM CDT TUE JUN 9 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JOHNSON...SOUTHEASTERN
LEAVENWORTH AND SOUTHWESTERN WYANDOTTE COUNTIES UNTIL 1045 AM CDT...
AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EUDORA...OR 5 MILES SOUTHWEST OF DE
SOTO...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LAT...LON 3914 9490 3898 9471 3884 9499 3888 9506
3897 9505 3898 9507 3896 9508 3895 9510
3896 9512 3896 9514 3897 9517
ACHThe Pleasant Hill radar (KEAX), 20 km away, was scanning. The volume nearest the first event began at 15:22 UTC.
12 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The 500 block of Westport Road had water running 2 feet deep.
The AWOS at the airport had a wind gust to 64 knots.
Eight inch tree limbs and small trees were knocked down.
A trained spotter estimated wind gusts to 60 knots.
A five inch diameter tree branch was blown down.
A trained spotter estimated wind gusts to 60 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176951, 176952, 176953, 176954, 176948, 176956, 176955, 176949, 176966, 176959, 176957, 178013, 176963, 176964, 176961, 176958, 176965, 176950.